Meet “Dr. Death”: PMMA and PMA
April 18, 2012, 10:50 pm
Severe paramethoxymethamphetamine (PMMA) and paramethoxyamphetamine (PMA) outbreak in Israel. Lurie Y et al. Clin Toxicol 2012;50:39-43.
PMMA and PMA are hallucinogenic stimulants with effects similar to those of mescaline and ecstasy (MDMA). Once absorbed into the system, PMMA is metabolized to PMA, a drug so dangerous its street names include “death” and “Dr. Death”. Animal data suggest that PMA both increases release and decreases re-uptake of serotonin, and may also inhibit monoamine oxidase.
Manifestations of PMA toxicity – similar to those of MDMA – include tachycardia, hyptertension, hyperthermia, nystagmus, and hallucinations, as well as severe hyperthermia (up to 109oF), renal failure, and death. PMMA and PMA are more potent and longer-lasting than MDMA. Because onset of drugs effect is delayed, it is easy for a user to ingest large amounts and develop severe toxicity.
This paper reports on 24 fatalities that occurred in Israel between February 2007 and January 2008 that tested positive for both PMMA and PMA. Although the authors provide much information about these cases, there were so many co-ingestants that it is impossible to determine what clinical effects could be attributed to PMMA and PMA alone. Only two of the cases were alive on arrival at hospital. However, this paper is worth reading since it reminds us of an important and still-current problem. Last month, the Calgary Herald reported that there had been nine PMMA-associated deaths in the city since last July, most related to tainted ecstasy.
[Photo of PMMA pills from wikipedia.org]